Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 313, NWS Nashville, TN

August 20, 1997Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 1997, 12:49 AM CDT for Overton County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 12:49 AM CDT (05:49 UTC)
Expired
Aug 20, 1997, 1:30 AM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Overton County, TN

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:00 AM CDTThunderstorm Wind 50Livingston, TNA radio station in Livingston reported one large tree down in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.8 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS1 KBNA 200550 RRA
SVRBNA
TNC133-200630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1249 AM CDT WED AUG 20 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...OVERTON COUNTY
 
AT 1245 AM CDT A SEVERE THUNDERSTORM WAS INDICATED ABOUT 7 MILES EAST
OF LIVINGSTON MOVING EAST AT 30 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:48 PM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 19, 3:48 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE AUG 19 1997

SURROUNDING OFFICES NOTE...

VWP/RADIAL VELOCITIES SHOWING GOOD MID LEVEL JET NOSING THROUGH WESTERN
KY AT THIS TdIME.

SEVERE WEATHER BREAKING OUT ON THE NOSE OF THIS MID LEVEL JET ALONG
TENNESSEE...KENTUCKY BORDER WITH WALL CLOUDS BEING REPORTED.

BOYD
01

In the hours before

Local storm report, Aug 19, 8:10 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
                                          AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.
Local storm report, Aug 19, 8:16 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.

0710 PM    DECATURVILLE              TN   WIND DAMAGE
08/19/97   DECATUR                        THUNDERSTORM WINDS DOWNED
                                          1 LARGE TREE AND SEVERAL
                                          LARGE TREE LIMBS ALONG
                                          BROOKSY THOMPSON ROAD
                                          ABOUT 10 MILES SOUTH OF
                                          DECATURVILLE.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
                                          AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.
Local storm report, Aug 19, 8:17 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT TUE AUG 19 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    WHITE HOUSE               TN   60 MPH TSTM GUST
08/19/97   ROBERTSON                      STORM SPOTTER REPORTED
                                          WIND GUSTS AROUND 60 MPH
                                          AND PEA-SIZE HAIL JUST
                                          EAST OF WHITE HOUSE AT
                                          I-65 AND STATE ROUTE 76.

0710 PM    DECATURVILLE              TN   WIND DAMAGE
08/19/97   DECATUR                        THUNDERSTORM WINDS DOWNED
                                          1 LARGE TREE AND SEVERAL
                                          LARGE TREE LIMBS ALONG
                                          BROOKSY THOMPSON ROAD
                                          ABOUT 10 MILES SOUTH OF
                                          DECATURVILLE.

0725 PM    BAXTER                    TN   .88 INCH HAIL
08/19/97   PUTNAM                         NICKEL SIZE HAIL IN
                                          BAXTER.

0725 PM    BAXTER                    TN   WIND DAMAGE
08/19/97   PUTNAM                         THUNDERSTORM WINDS DOWNED
                                          TREES AND POWERLINES
 "                                         AROUND BAXTER. REPORTED BY
                                          LOCAL FIRE DEPARTMENT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:33 PM CDTSevere Thunderstorm WarningOHXPutnam, White27 min
Aug 19, 7:50 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne25 min
Aug 19, 8:33 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Aug 19, 8:45 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.